MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BURR 5.5 ABRADER 180 LG HIGH VIS DSPL.; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BURR 5.5 ABRADER 180 LG HIGH VIS DSPL.; SAW, POWERED, AND ACCESSORIES
Model Number 72203127
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, the blue plastic part in the distal part of the burr 5.5 abrader seems worn out by the rotation of the stem in the part of the graft, leaving blue whips in the joint and on a gauze.It is unknown whether there was a back up available or delay in the case.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 5mm abrader burrs, used in treatment, have not been returned for evaluation.Without the reported product a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the blue plastic part of the device shed.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: using little to no irrigation while operating the burr.The instruction for use outlines precautionary statements and instructions in during deployment.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection found plastic shavings on the proximal end on the inner shaft.A functional inspection was performed and no deficiencies were observed.The complaint was confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, off-axis insertion of the device, lack of irrigation during use, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
BURR 5.5 ABRADER 180 LG HIGH VIS DSPL.
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10262222
Report Number1219602-2020-01019
Device Sequence Number3463463
Product Code HAB
UDI-Device Identifier03596010655899
UDI-Public03596010655899
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2020
Device Model Number72203127
Device Catalogue Number72203127
Device Lot Number50735557
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 06/19/2020
Supplement Date Received by Manufacturer08/06/2020
11/02/2021
Initial Report FDA Received Date07/12/2020
Supplement Report FDA Received Date08/12/2020
11/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/14/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown